Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, August 13, 2011

August 13, 2011 · NWS BGM · 4 events in 1 county or zone

Increasing moisture along with an approaching upper level disturbance brought scattered showers and thunderstorms across northeast Pennsylvania. Isolated storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Increasing moisture along with an approaching upper level disturbance brought scattered showers and thunderstorms across northeast Pennsylvania. Isolated storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 13, 3:03 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 13, 3:03 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A COMPLEX AREA OF LOW PRESSURE WILL MOVE SOUTHEASTWARD FROM THE
GREAT LAKES AND OHIO VALLEY REGION TO OFF THE EAST COAST MONDAY.
THIS LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO
THE REGION THROUGH EARLY NEXT WEEK. HIGH PRESSURE WILL FOLLOW THIS
SYSTEM WITH FAIR AND DRIER WEATHER FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SPC MESOANALYSIS CHARTS AT 16Z SHOW A RIBBON OF HIGHER 850 MB
DWPTS STREAMING NORTHWARD ACRS MOST OF C AND W PA INTO FAR SW NY
ATTM. THIS...COMBINED WITH THE DAY/S HEATING WAS LEADING TO A
THETA-E RDG IN THIS GENERAL AREA AND MIXED LAYER CAPES OF 500 TO
1000 J/KG. WV IMAGERY CONTS TO SHOW SHRT WAVE ACVTY PUSHING EWRD
INTO NY AND PA ATTM WHICH WILL CONT TO SUPPORT A LL SRLY FLOW AND
LL THETA-E ADVTN INTO C NY AND NE PA FOR THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING HOURS. THIS ADVTN...COUPLED WITH SOME
HEATING WILL INCREASE CAPES TO BTWN 500 AND 1000 J/KG THIS
AFTERNOON ACRS MUCH OF NE PA TO AT LEAST THE FINGER LAKES...NOT TO
CERTAIN CAPES WILL REACH THOSE LEVELS FARTHER E BEFORE SUNSET. SPC
MESOANALYSIS CHARTS FOR 16Z ALSO SHOWS A RIBBON OF 0-6 KM BULK
SHEAR OF GREATER THAN 30 KNOTS PUSHING INTO PA FROM OH AND IND.
THIS INCREASED SHEAR ALOFT WAS ASSCTD WITH A MID-LVL JET STREAK W/
THE ABOVE MENTIONED SHRT WAVE FEATURE. HENCE MARGINAL SHEAR AND
MARGINAL CAPE SHUD CONT THE FORMATION OF A BAND OF SCT SHRA AND
TSRA INTO THE AFTERNOON AND ERLY EVE FROM THE FINGER LAKES
SOUTHEAST TO NE PA. POTENTIAL IS THERE FOR ISLD SVR AND HAVE
MENTIONED IN HWO. THE HRRR SUGGESTS SOME SORT OF CONVECTIVE
COMPLEX IN NE PA BY 02-05Z IN NE PA. OTHER MODELS HAVE HINTED AS
SOME SORT OF CONVECTIVE ORGANIZATION IN ERN PA TO NRN NJ AND SERN
NY THIS EVE SUGGESTING HRRR MAY BE ON TRACK. WILL HV HIGHER POPS
IN NE PA/SERN NY INTO THE EVE TO REFLECT THIS.

AFTER THIS INITIAL UPR LVL WAVE ACVTY PUSHES E...I BELIEVE
CONVECTIVE ACVTY WILL WANE OVERNIGHT IN C NY AND NE PA. A FEW ISLD
POCKETS OF ACTY WILL BE LEFT OVER BUT CAPES VANISH AND THERE
REALLY IS NO SIGNIFICANT SYNOPTIC FORCING B4 12Z SUN TO SUPPORT
MUCH IN THE WAY OF POPS AFTER 6-7Z SUN. HENCE I DROP POPS WAY DOWN
AFTER 6-7Z TO THE SLGHT CHC-CHC BEFORE NEXT WAVE ARRIVES AFTER 12Z
SUN.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
VERY COMPLICATED FORECAST SCENARIO WITH THE EVOLUTION OF THE LARGE
SCALE CYCLONE TRACKG FROM THE GREAT LAKES SOUTHEASTWARD TO THE
MIDDLE ATLANTIC COAST. WV IMAGERY SHOWS A VIGOROUS UPR LVL WAVE
OVR IA/MO/IL WHICH WILL CONT TO DROP SOUTHEWASTWARD REACHING THE
LWR OH VLLY BY SUNDAY. THIS UPR LVL WAVE WILL SPIN UP A COASTAL
LOW BY MONDAY-TUESDAY. THIS SYSTEM HAS VARIOUS SHRT WAVES AND
CONVECTIVE COMPONENTS OF WHICH THE MODELS ARE VARYING TO SOME
EXTENT ON THE OVERALL EVOLUTION AND DEVELOPMENT OF THIS SYSTEM. THIS
IS NO SURPRISE GIVEN THE CONVECTIVE COMPONENTS. THE POTENTIAL FOR
HEAVY RAINS CONTS TO REMAIN VERY UNCERTAIN AT LEAST AS TO WHERE
AND WHEN THEY MAY OCCUR. WE BELIEVE SOMEBODY STANDS TO SEE A LOT
OF RAIN. BUT WHERE AND WHEN? SO...TO PINPOINT A SPECIFIC AREA AND TIME
THIS FAR IN ADVANCE WUD BE NOT BE WISE. SO NO FLASH FLOOD WATCHES
THIS SHIFT.

I EXPECT ANTHR BATCH OF SHWRS AND TSRA TO APPRCH NRN PA AND SC NY
DURG THE DAY SUNDAY FROM THE S AS THIS NEXT MORE SIGNFNCT UPR LVL
WAVE PUSHES INTO THE OH VLLY. THE EURO...CMC...NAM...GFS ALSO HAVE
HIGHER QPF BTWN 12 AND 18Z ACRS PA VS NY SUGGESTG LOWER POPS FOR C
NY SUN AM...WITH HIGHER POPS DOWN INTO PA. AFTER 18Z...NAM...GFS AND
EURO ALL KEEP HEAVIER PRECIP FARTHER SE FROM NE PA TO ERN NY WITH
MUCH LESS QPF IN C NY. ONLY LAST NGT/S EURO SUGGESTS HEAVIER
PRECIP REACHES C NY SUN PM. WHAT THIS BOILS DOWN TO IS THE
POSSIBILITY THAT SUNDAY WILL NOT BE A COMPLETE WASH
OUT...ESPECIALLY IN C NY. HAVE ADJUSTED POPS TO REFLECT THIS AND
HOLD OFF ON MORE SIGNIFICANT SHWR/TSRA ACVTY UNTIL LATER IN THE
DAY IN C NY. THE SIGNIFICANT OF THIS IS THAT THE THREAT FOR ANY
FLASH FLOODING WUD BE DELAYED UNTIL SUN NGT AT THE EARLIEST. THIS
GIVES US SOME TIME TO RE-EVALUATE POTENTIAL AND BUYS US SOME TIME
IN A COMPLEX SCENARIO.

FOR SUNDAY NIGHT/MONDAY...SYNOPTIC MODELS SEEM TO BE PULLING HIGHEST QPF
FARTHER E OF C NY AND NE PA. 00Z EURO STILL HOLDS ONTO THE IDEA
OF HEAVIER RAINS SUN NGT C NY/NE PA BUT WAITG FOR THE LATER RUN
TO SEE IF THIS STILL HOLDS. THE NAM TRIES TO DUMP VERY HEAVY RAINS
ON THE CATSKILLS AND POCONOS...MON INTO MON NGT...BUT THIS LOOKS
OVERDONE. WILL STILL HV TIME TO WATCH THIS. SO IN EFFECT WE MAY
ESCAPE THE BRUNT OF THE HEAVIEST RAIN IN OUR CWA. HOWEVER...IT IS
TOO EARLY TO DROP THE IDEA AND WILL KEEP IN HWO AS UNCERTAINTIES
STILL UNBOUND THIS FAR OUT. MY GUT FEELING IS THAT THE CATSKILLS
AND POCONOS CUD STILL SEE A LOT OF RAIN IN A SHORT PERIOD OF
TIME...BUT LATER...LIKE MONDAY-MON NGT.

LEANED TWDS THE GFS FOR MON NGT/TUE AS SYSTEM FINALLY PULLS OUT. CHC
FOR -SHRA ALL AREAS MON EVNG...WITH A DRYING TREND LATER AT NGT. ON
TUE...GFS PROFILES SUGGEST PSBL TSRA WITH AFTN HEATING ACRS THE
POCONOS AND SRN CATSKILLS ON THE NWRN FRINGE OF THE DEEPER SYNOPTIC
MSTR. KEPT LOW CHC POPS ACRS THESE AREAS. OTRW IMPRVG CONDITIONS ON
TUE ACRS CNTRL NY WITH SKIES XPCTD TO BCM PARTLY TO MOSTLY SUNNY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE MODELS REMAIN IN FAIR AGREEMENT THROUGH EXTENDED
PERIOD ACROSS THE EASTERN UNITED STATES. INITIALLY A FLAT RIDGE
WILL RESIDE OVER THE NORTHEAST WHICH GRADUALLY MOVES EAST AND IS
FOLLOWED BY A WEAK UPPER LEVEL TROF. TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT, SFC HIGH PRES WILL MOVE FROM THE VICINITY TO THE
ATLANTIC COAST. PERIOD WILL BE DRY WITH MAINLY CLEAR TO PARTLY
CLOUDY SKIES. THURSDAY THROUGH SATURDAY, UPPER LEVEL HEIGHTS LOWER
AS A SLOW MOVING COLD FRONT APPROACHES THE REGION FROM THE UPPER
GREAT LAKES THEN WASHES OUT OVER THE AREA FRIDAY NIGHT. WILL
CONTINUE TO ADVERTISE CHC POPS THROUGH THE PERIOD. TEMPS WILL
REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A COMPLEX AND LOW CONFIDENCE FCST. IN GNRL XPCT SCT SHRA/TSRA/MVFR
THIS AFTN/EARLY EVNG. LATER TNGT...SOME INDICATIONS THAT A LOWER
STRATUS DECK MAY ENCROACH INTO NE PA AND THE SRN TIER OF NEW
YORK...AND GUIDANCE ALSO SUGGESTED POTNL FOR LIFR FOG AT ELM...SO
MVFR/LCL IFR RESTRICTIONS LATE TNGT MOST SITES. XPCT THE LOW CLDS
TO BURN OFF SUNDAY MRNG BEFORE CLDS THICKEN WITH BETTER CHC FOR
SHRA/TSRA SUNDAY AFTN/EVNG.

SRLY WINDS THIS AFTN 10-20 KTS...BECMG SSE 5-10 KTS TNGT INTO
SUNDAY.

OUTLOOK...

SUN NGT/MON/MON NGT...SCT IFR/MVFR IN SHRA/TSRA.

TUE...IMPRVNG TO VFR.

TUE NGT/WED/WED NGT..VFR.

THU...SCT AFTN TSRA/MVFR.

&&

.HYDROLOGY...
THERE IS STILL A LOT OF UNCERTAINTY IN THE RAINFALL FORECAST WITH
SEVERAL MODELS SOLUTIONS DIVERGING IN AMOUNTS...BUT A GOOD SHOT OF
RAIN IS STILL POSSIBLE. WE ARE LOOKING AT ANYWHERE FROM 1.5 TO 2.5
INCHES OF RAIN...WITH THE HIGHEST IN THE POCONOS AND CATSKILLS.
MAIN RIVER SYSTEMS ARE CURRENTLY NEAR TO BELOW NORMAL FOR THIS
TIME OF YEAR...WITH LOW STAGES AND FLOWS BEING REPORTED. THE
FORECAST RAINFALL WOULD GENERALLY RESULT IN 2 TO 4 FOOT RISES IN
RIVER LEVELS...BUT NO FLOODING. IT WOULD TAKE IN EXCESS OF 3 TO 5
INCHES FOR RIVERS TO REACH FLOOD STAGE. HOWEVER...RAINFALL MAY BE
HEAVY AT TIMES IN SPOTS FROM SUNDAY NIGHT INTO MONDAY NGT
RESULTING IN THE POSSIBILITY FOR SMALL STREAM AND POOR DRAINAGE
FLOODING...ESPECIALLY IN URBAN AND DEVELOPED TOWNS AND VILLAGES.
WILL CONT TO MENTION IN HWO.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...RRM
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Aug 13, 2:12 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT SAT AUG 13 2011

NYZ015>018-022>025-044-055-056-PAZ038-039-043-044-047-141915-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
312 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE
FINGER LAKES REGION SOUTHWARD TO NORTHEAST PENNSYLVANIA INTO THIS
EVENING. THERE IS A SMALL CHANCE THAT A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE MAJORITY OF
THE STORMS LIKELY WILL HAVE BRIEF HEAVY DOWNPOURS...GUSTY WINDS
AND SMALL HAIL. THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE OF A
HIT AND MISS NATURE SO MANY AREAS WILL BE RAIN-FREE THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION FROM SUNDAY THROUGH MONDAY NIGHT. THE
HEAVIEST RAIN WILL FALL FROM SUNDAY NIGHT THROUGH MONDAY NIGHT. TOTAL
RAINFALL AMOUNTS ARE FORECASTED TO BE 1 TO 3 INCHES. THESE AMOUNTS
OF RAIN ARE NOT EXPECTED TO CAUSE PROBLEMS WITH RIVER FLOODING.
HOWEVER...RAINFALL MAY BE HEAVY AT TIMES IN SPOTS FROM SUNDAY
NIGHT INTO MONDAY NIGHT RESULTING IN THE POSSIBILITY FOR SMALL
STREAM AND POOR DRAINAGE FLOODING...ESPECIALLY IN URBAN AND
DEVELOPED TOWNS AND VILLAGES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE FOR LOCAL SKYWARN SPOTTER ACTIVATION THIS
EVENING. REMEMBER...YOUR COUNTY IS AUTOMATICALLY ACTIVATED WHEN A
SEVERE WEATHER WARNING IS ISSUED. PLEASE RELAY ALL STORM REPORTS
TO THE NATIONAL WEATHER SERVICE BY STANDARD OPERATING PROCEDURES.

RAINFALL SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ057-062-PAZ040-048-072-141915-
DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
312 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION SUNDAY INTO MONDAY. THE HEAVIEST RAIN
WILL FALL FROM LATER SUNDAY THROUGH MONDAY NIGHT. TOTAL RAINFALL
AMOUNTS ARE FORECASTED TO BE 1 TO 3 INCHES WITH UP TO 4 INCHES OR
MORE POSSIBLE IN THE CATSKILLS AND POCONOS. THESE AMOUNTS OF RAIN
COULD CAUSE MINOR PROBLEMS ON THE SMALLER RIVER SYSTEMS. HOWEVER...
RAINFALL COULD BE HEAVY ENOUGH FROM SUNDAY INTO MONDAY NIGHT
CAUSING MORE DANGEROUS FLASH FLOODING. A FEW AREAS COULD SEE
MAJOR FLASH FLOODING IF MORE THAN 4 INCHES OF RAIN FALLS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-036-037-045-046-141915-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-
312 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN AREA OF LOW PRESSURE WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION LATER SUNDAY INTO MONDAY NIGHT. THE
HEAVIEST RAIN WILL FALL LATER SUNDAY THROUGH MONDAY NIGHT. TOTAL
RAINFALL AMOUNTS ARE FORECASTED TO BE 1 TO 3 INCHES. THESE AMOUNTS
OF RAIN ARE NOT EXPECTED TO CAUSE PROBLEMS WITH RIVER FLOODING.
HOWEVER...RAINFALL MAY BE HEAVY AT TIMES IN SPOTS FROM SUNDAY
NIGHT INTO MONDAY NIGHT RESULTING IN THE POSSIBILITY FOR SMALL
STREAM AND POOR DRAINAGE FLOODING...ESPECIALLY IN URBAN AND
DEVELOPED TOWNS AND VILLAGES.

.SPOTTER INFORMATION STATEMENT...

RAINFALL SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

DJN

In the hours before

Special weather statement, Aug 13, 1:41 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
241 PM EDT SAT AUG 13 2011

PAZ043-132000-
WYOMING-
INCLUDING THE CITY OF...TUNKHANNOCK
241 PM EDT SAT AUG 13 2011

...THUNDERSTORMS WITH HEAVY RAIN...

AT 3:35 PM...RADAR INDICATED A SMALL CLUSTER OF SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN IN SOUTHWEST WYOMING COUNTY MOVING
NORTHEAST AT 20 MPH AND WILL BE AFFECTING TUNKHANNOCK BETWEEN 2:45
PM AND 3 PM. RAINFALL AMOUNTS COULD APPROACH 1 QUARTER OF AN INCH
IN LESS THAN ONE HALF HOUR AND COULD CAUSE PONDING OF WATER IN
POOR DRAINAGE AND LOW LYING AREAS.
Special weather statement, Aug 13, 3:18 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT SAT AUG 13 2011

PAZ047-132115-
LUZERNE PA-
418 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM WILL AFFECT LUZERNE COUNTY...

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  NESCOPECK...AND MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCK GLEN AT 430 PM EDT...
  NESCOPECK AT 435 PM EDT...
  EAST BERWICK AT 440 PM EDT...
  BEACH HAVEN AT 445 PM EDT...
  BRIGGSVILLE AT 450 PM EDT...
  CONYNGHAM AT 500 PM EDT...
  SHICKSHINNY AND KOONSVILLE AT 505 PM EDT...
  POND HILL AT 510 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4096 7620 4107 7624 4113 7624 4113 7626
      4114 7626 4131 7590 4107 7576 4106 7577

MANNING

The radar

The Binghamton radar (KBGM), 133 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
August 13, 3:59 PM EST
Where
Luzerne County, Kis Lyn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.000, -76.000

Numerous trees and wires were blown down on State Route 3040. Stop signs were blown down on interstate exit ramps.

Hail, Luzerne

When
August 13, 4:00 PM EST
Where
Luzerne County, 2.32 mi NNE of Conyngham
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -76.050

Thunderstorm Wind, Luzerne

When
August 13, 4:00 PM EST
Where
Luzerne County, 2.32 mi NNE of Conyngham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.030, -76.050

Trees were blown down near I-80 West near Drums.

Thunderstorm Wind, Luzerne

When
August 13, 4:02 PM EST
Where
Luzerne County, 0.87 mi NE of Pardeesville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.010, -75.970

Numerous trees were downed at the I-80/I-81 interchange.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342754, 342755, 342757, 342758.